Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 5, 2023, 12:02 AM CDT for Allen County, Woodson County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2023, 12:02 AM CDT (05:02 UTC)
- Expired
- Apr 5, 2023, 12:31 AM CDT
- In force
- 29 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Allen County, KS, Woodson County, KS
The radar
The Pleasant Hill radar (KEAX), 145 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 12:20 AM CDT | TSTM WND DMG | Iola, KS | TREE DAMAGE IN IOLA. |
| Apr 5, 12:20 AM CDT | HAIL 1.25 | Iola, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 8:43 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2270 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 14.5
The text
As transmitted.
748
WUUS53 KICT 050502
SVRICT
KSC001-207-050600-
/O.NEW.KICT.SV.W.0013.230405T0502Z-230405T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1202 AM CDT Wed Apr 5 2023
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Woodson County in southeastern Kansas...
Allen County in southeastern Kansas...
* Until 100 AM CDT.
* At 1202 AM CDT, a severe thunderstorm was located 6 miles southeast
of Yates Center, moving northeast at 60 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Iola, Humboldt, Yates Center, La Harpe, Gas, Moran, Savonburg,
Elsmore, Mildred, Bassett, Petrolia, Rose, Iola Airport and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3775 9509 3773 9555 3773 9574 3789 9582
3804 9538 3804 9508
TIME...MOT...LOC 0502Z 247DEG 52KT 3782 9565
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
CRW2 follow-up statements
801
WWUS53 KICT 050517
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1217 AM CDT Wed Apr 5 2023
KSC207-050527-
/O.CAN.KICT.SV.W.0013.000000T0000Z-230405T0600Z/
Woodson KS-
1217 AM CDT Wed Apr 5 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOODSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Kansas.
LAT...LON 3775 9509 3773 9552 3799 9552 3804 9538
3804 9508
TIME...MOT...LOC 0517Z 245DEG 55KT 3792 9537
$$
KSC001-050600-
/O.CON.KICT.SV.W.0013.000000T0000Z-230405T0600Z/
Allen KS-
1217 AM CDT Wed Apr 5 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR ALLEN COUNTY...
At 1217 AM CDT, a severe thunderstorm was located over Iola, moving
northeast at 65 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred,
Bassett, Iola Airport and Petrolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3775 9509 3773 9552 3799 9552 3804 9538
3804 9508
TIME...MOT...LOC 0517Z 245DEG 55KT 3792 9537
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
DARMOFAL934
WWUS53 KICT 050531
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1231 AM CDT Wed Apr 5 2023
KSC001-050541-
/O.CAN.KICT.SV.W.0013.000000T0000Z-230405T0600Z/
Allen KS-
1231 AM CDT Wed Apr 5 2023
...THE SEVERE THUNDERSTORM WARNING FOR ALLEN COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Kansas.
LAT...LON 3775 9509 3773 9552 3799 9552 3804 9538
3804 9508
TIME...MOT...LOC 0530Z 247DEG 52KT 3800 9512
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:18 PM CDT, 5 hours 44 minutes earlier.
Area forecast discussion, Apr 4, 6:18 PM CDT, 5 hours 44 minutes before
Area Forecast Discussion National Weather Service Wichita KS 618 PM CDT Tue Apr 4 2023 .SYNOPSIS... Issued at 424 PM CDT Tue Apr 4 2023 There is a trough from the Plains to the southern Rockies. The associated cold front is on the move between Ellsworth and Salina then between Lyons and Hutchinson. There is a dryline through south central Kansas which has begun to retreat westward through the afternoon. A contrast in temperatures exists with values around 80 degrees in southeast Kansas to near 90 in south central Kansas and in the lower 60s in north central Kansas. Strong winds and drier air still pose a fire weather threat specifically in portions of north central and south central Kansas at least for the next few hours. Thus the Red Flag Warning and Wind Advisory remain for now. They may need to be cancelled earlier behind the cold front. This can be assessed by the evening shift. && .SHORT TERM...(This evening through Friday night) Issued at 424 PM CDT Tue Apr 4 2023 Highlights: 1) Chances for severe thunderstorms through the Flint Hills into SE KS tonight 2) Freezing temperatures early Wed & early Thur 3) Cooler Wed & Thur Changes: 1) Timing of cold front - winds, dewpoints & temps 2) Westward extent of precipitation chances Challenges: 1) Timing cold front 2) Westward extent of convection Severe thunderstorms remain possible this evening and tonight as the trough strengthens with its northeast movement to the Northern Plains. Surface based CAPE is expected to be around 2-3k J/kg with effective bulk shear of 50-70kts. CAMS suggest development will occur along the cold front with initially a discrete mode before quickly transitioning to a linear mode. Initialization is around 2- 4Z(9-11PM) with an exit of Kansas by around 9Z(4AM). However, the cold front is quickly moving southeast with the dryline retreating further west this afternoon. Thus development very well may occur quicker. These short term convective models have different locations for the initial development with some further back to the west even closer to the Kansas Turnpike (Wichita Metro) according the NAM Nest while others highlight the Flint Hills and points east. Discrete initial development could present the possibility for all hazards (large hail, damaging winds and tornadoes); this development may occur in northeast Kansas with more a linear threat as the cold front fills in towards south central and southeast Kansas. However, the HRRR suggests discrete cells through the Flint Hills first. If the timing occurs after dark, it is extra important to have ways to be alerted and consider checking the forecast before heading to bed tonight especially those in the Flint Hills into southeast Kansas. Additionally make sure to have ways to receive warnings if you have outdoor plans this evening. Cooler air will surge southward behind the cold front and drop temperatures into the mid 20s to lower 30s in north central Kansas with values in the upper 20s to mid 30s in south central Kansas. Given the recent warm up, the decision was to put the areas that will drop into the upper 20s into a Freeze Warning. Breezy winds should prevent frost potential. If you have been proactive in planting, you will want to cover or take in any sensitive flowers or plants in north central and south central for at least the next couple of nights. .LONG TERM...(Saturday through Tuesday) Issued at 424 PM CDT Tue Apr 4 2023 Highlights: 1) Gradual warm up 2) Slight chances for showers and storms Sun eve-early Mon A ridge moves in for Friday and Saturday. There is a weak wave expected to move through late Saturday to Sunday. This could lead to possible showers and thunderstorms. Confidence is lower with this potential so stay tuned. A warming trend is anticipated through this part of the forecast with afternoon high temperatures back near 80 degrees for Easter Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 618 PM CDT Tue Apr 4 2023 A strong cold front will move from south central and northeast Kansas across southeast Kansas through early tonight. Scattered strong to severe convection is expected ahead of the front during the mid to late evening hours. Strong south to southwest winds ahead of the front will shift to north-northwest and remain quite strong behind the front tonight into early Wednesday. MVFR/IFR vsbys in rain and patchy MVFR cigs can be expected ahead of the front with any convection and a transient patch of mainly VFR cigs just behind the frontal passage. Otherwise, diminishing north to northwest winds and VFR conditions expected on Wednesday. KED && .FIRE WEATHER... Issued at 424 PM CDT Tue Apr 4 2023 Strong winds and drier air still pose a fire weather threat specifically in portions of north central and south central Kansas at least for the next few hours with extreme to catastrophic on the Grassland Fire Danger Index. Thus the Red Flag Warning remains for now. It may need to be cancelled earlier behind the cold front. This can be assessed by the evening shift. Very high grassland fire danger persists into the nighttime hours. On Friday and Saturday, there is potential for very high fire danger in north central and portions of south central Kansas as a gradual warming trend occurs. Minimum relative humidities are expected to be in the upper teens to lower 20s on Friday and the 20s on Saturday. Afternoon wind speeds are expected to range from 15 to 25 mph. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 34 55 32 61 / 10 0 0 0 Hutchinson 30 53 28 60 / 10 0 0 0 Newton 32 53 29 61 / 20 0 0 0 ElDorado 34 54 32 61 / 30 0 0 0 Winfield-KWLD 36 57 33 63 / 20 0 0 0 Russell 26 51 24 61 / 10 0 0 0 Great Bend 26 52 24 60 / 10 0 0 0 Salina 31 53 26 61 / 10 0 0 0 McPherson 30 53 26 60 / 10 0 0 0 Coffeyville 42 58 35 61 / 40 0 0 0 Chanute 40 56 34 61 / 60 0 0 0 Iola 38 55 33 60 / 60 0 0 0 Parsons-KPPF 41 57 34 61 / 60 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 11 PM CDT Tuesday for north central, south central and most of southeast Kansas. Wind Advisory until 1 AM CDT Wednesday for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. Freeze Warning from 3 AM to 9 AM CDT Wednesday for KSZ032-033- 047-048-050-067. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...KED FIRE WEATHER...VJP
Hazardous weather outlook, Apr 4, 8:59 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 859 PM CDT Tue Apr 4 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-060200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 859 PM CDT Tue Apr 4 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong and gusty southwest winds ahead of a cold front and gusty northwest winds behind the front will continue through early tonight. So a Wind Advisory remains in effect for the entire area until 1 am. The gusty winds will also keep the fire danger in the very high category until about midnight. A few severe thunderstorms will be possible across the Flint Hills and southeast Kansas until about 3 am. The main threats will be large hail up to ping-pong ball size, damaging wind gusts up to 70 mph. A hard freeze is anticipated over portions of north central Kansas late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A hard freeze is anticipated across north central Kansas early Wednesday morning and across much of the area late Wednesday night into early Thursday morning. Very high grassland fire danger is possible in north central Kansas and portions of south central Kansas Friday and Saturday. A low chance for thunderstorms exists Saturday evening in north central Kansas and Sunday afternoon into the evening for parts of south central and southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is a remote possibility until about 3 am across the Flint Hills and southeast Kansas. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Apr 4, 11:12 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1112 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM HAIL AUGUSTA 37.69N 96.97W
04/04/2023 E0.70 INCH BUTLER KS PUBLIC
SOCIAL MEDIA.
&&Special weather statement, Apr 4, 11:14 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
1114 PM CDT Tue Apr 4 2023
KSZ069>071-093>095-050500-
Wilson KS-Butler KS-Cowley KS-Greenwood KS-Woodson KS-Elk KS-
1114 PM CDT Tue Apr 4 2023
...Strong thunderstorms will impact portions of Elk, western Wilson,
northeastern Cowley, southeastern Butler, western Woodson and
Greenwood Counties through MIDNIGHT CDT...
At 1114 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hamilton to 6 miles east of Latham.
Movement was northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eureka, Fredonia, Yates Center, Madison, Howard, Longton, Toronto,
Hamilton, Severy, Fall River, Latham, Elk Falls, Benedict, Climax,
Virgil, New Albany, Coyville, Eureka City Lake, Buxton and Eureka
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and southeastern Kansas.
&&
LAT...LON 3764 9663 3817 9614 3817 9596 3804 9596
3804 9574 3739 9574 3736 9666
TIME...MOT...LOC 0414Z 229DEG 53KT 3795 9625 3751 9653
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CRWLocal storm report, Apr 4, 11:36 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1136 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL 1 NNW SEVERY 37.63N 96.23W
04/04/2023 E1.00 INCH GREENWOOD KS TRAINED SPOTTER
&&Local storm report, Apr 4, 11:40 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1140 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND GST 3 SSE HAYSVILLE 37.52N 97.33W
04/04/2023 M63 MPH SEDGWICK KS PUBLIC
CWOP WEATHER STATION.
&&Local storm report, Apr 4, 11:52 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1152 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM HAIL 2 E COYVILLE 37.69N 95.85W
04/04/2023 E1.00 INCH WILSON KS TRAINED SPOTTER
&&Local storm report, Apr 4, 11:58 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1158 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM HAIL 2 E TORONTO 37.80N 95.91W
04/04/2023 E1.00 INCH WOODSON KS TRAINED SPOTTER
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 8:39 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 24 min |
| Apr 4, 9:36 PM CDT | Special Weather Statement | ICT | Sedgwick | 39 min |
| Apr 4, 10:14 PM CDT | Special Weather Statement | ICT | Sedgwick, Sumner | 61 min |
| Apr 4, 10:33 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Cowley, Greenwood, Harvey, Marion and 2 more | 42 min |
| Apr 4, 10:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Cowley, Greenwood, Marion, Sedgwick and 1 more | 39 min |
| Apr 4, 11:14 PM CDT | Special Weather Statement | ICT | Elk, Greenwood, Wilson, Woodson | 46 min |
| Apr 4, 11:26 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 49 min |
| Apr 5, 12:36 AM CDT | Special Weather Statement | ICT | Allen, Elk, Wilson, Woodson | 24 min |
| Apr 5, 12:56 AM CDT | Special Weather Statement | ICT | Allen, Chautauqua, Montgomery, Neosho, Wilson | 34 min |
| Apr 5, 1:12 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 48 min |
| Apr 5, 1:48 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 28 min |
| Apr 5, 2:18 AM CDT | Special Weather Statement | ICT | Labette, Montgomery | 42 min |
| Apr 5, 2:36 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 23 min |
| Apr 5, 3:16 AM CDT | Freeze Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 19 more | 30 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.